Quantcast
Results 1 to 10 of 10
  1. #1
    Join Date
    Jun 2005
    Location
    (north of) Boston
    Posts
    6,999

    Default Side Effects of Allergy Medicine?

    DD2, who will be 9 in April, started taking allergy medicines daily a few months ago. In the last few weeks, she's been telling me she's having trouble sleeping. Last night she said she didn't fall asleep until 5:30am!! Luckily we had a 90-minute school delay.

    DD1 and DD3 have both always been terrible sleepers but not DD2. I can't have another terrible sleeper!!! Plus, of course, I'm worried because I know some of these types of medicines increase the heart rate and maybe that's why she's having trouble.

    I have a call into her allergy doctor but I just wanted to see if any of you have experienced this. She takes daily:

    Morning
    QVar 40 mcg 2 puffs
    Rhinocort
    Zyrtec 10 mg

    Evening
    QVar 40 mcg 2 puffs

    I did find some links that say "sleep problems" can be a side effect of Zyrtec.
    Melissa & Dave ~ 5/31/03 * Becca ~ 1/14/05 * Bridget ~ 4/9/08 * Allison ~ 1/19/12
    The Mommy (& Everything Else) Journal

  2. #2
    Join Date
    Jul 2005
    Location
    VA
    Posts
    3,314

    Default

    I can't speak for children but I know that Zyrtec wires me. I was up for 32 hours off one dose the last time I took it. I'm very insomnic so anything like that makes it so much worse.
    Married 10/16/04
    "If our thoughts are worth a penny, what are our dreams worth?"

  3. #3
    Join Date
    Jun 2005
    Location
    (north of) Boston
    Posts
    6,999

    Default Side Effects of Allergy Medicine?

    Ugh, VALSP, that sounds awful! I've heard that with Benadryl, too - that, though usually it causes sleepiness (as it does for me), it can hype up some kids.

    I just heard back from the doctor. We are going to try to do the evening dose of QVar in late afternoon/very early evening and see if that helps. Right now, we do it RIGHT before bed.

    It could also be the stress of third grade math, which she's struggled with off and on this year!

    Thanks.
    Melissa & Dave ~ 5/31/03 * Becca ~ 1/14/05 * Bridget ~ 4/9/08 * Allison ~ 1/19/12
    The Mommy (& Everything Else) Journal

  4. #4
    Join Date
    Jun 2005
    Posts
    6,407

    Default

    My 3rd grader takes Claritin or Zyrtec every night (we alternate every 6mo) as well as Flonase each night. She hasn't had a hard time sleeping with either.
    babygirl 10-29-07
    baby sister 7-17-11

  5. #5
    Join Date
    Jun 2005
    Location
    Boston
    Posts
    6,317

    Default

    I would blame it on the qvar. It's a steroid. Steroids can cause significant hyper-ness, although the inhaled ones should have a lot less systemic effect.


    Sent from my iPhone using Tapatalk
    J + A

  6. #6
    Join Date
    Jun 2005
    Location
    (north of) Boston
    Posts
    6,999

    Default

    Thank you, skyblu. Yes, that's what the doctor said - that it's a steroid, as is the Rhinocort, I think she said. She hasn't been hyper at all, though, not noticeably except for the sleeplessness....


    Sent from my iPhone using Tapatalk
    Melissa & Dave ~ 5/31/03 * Becca ~ 1/14/05 * Bridget ~ 4/9/08 * Allison ~ 1/19/12
    The Mommy (& Everything Else) Journal

  7. #7
    Join Date
    Jun 2005
    Location
    Boston
    Posts
    6,317

    Default

    Since the steroids are inhaled, it shouldn't cause hyperness (oral ones definitely can), but it may still cause insomnia.


    Sent from my iPhone using Tapatalk
    J + A

  8. #8
    Join Date
    Jun 2005
    Location
    (north of) Boston
    Posts
    6,999

    Default

    Ah. Got it - thanks.


    Sent from my iPhone using Tapatalk
    Melissa & Dave ~ 5/31/03 * Becca ~ 1/14/05 * Bridget ~ 4/9/08 * Allison ~ 1/19/12
    The Mommy (& Everything Else) Journal

  9. #9
    Join Date
    Feb 2007
    Location
    Upstate, NY
    Posts
    16,413

    Default

    That makes sense! I take a low dose of Prednisone from time to time for an autoimmune disease and it always causes sleeplessness for me!

  10. #10
    Join Date
    Jun 2005
    Location
    Boston
    Posts
    6,317

    Default

    My husband gets terrible poison ivy and has to do a prednisone taper maybe once a summer. My house is never as clean as when he's on steroids. He is full of energy! But yes, it does interfere with sleep (its best to take oral steroids in the morning, but because they stay in your system so long, this may not help) and it can also cause the infamous "roid rage" at high doses, because it is so stimulating.

    Inhaled corticosteroids don't have as many side effects.

    Twinny, make sure she rinses her mouth after using the qvar. The main side effect of these meds are oropharyngeal thrush from direct contact of the medicine with the mouth and throat.


    Sent from my iPhone using Tapatalk
    J + A

Similar Threads

  1. Side-by-side refrigerator
    By ejs in forum All Things Home
    Replies: 4
    Last Post: 12-30-2005, 04:46 PM
  2. prescription medicine for headaches
    By shouldaeloped in forum Pregnancy, Labor & Postpartum
    Replies: 8
    Last Post: 12-29-2005, 12:16 PM
  3. Can you have a Dishwasher and Oven side by side?
    By juliemag in forum All Things Home
    Replies: 11
    Last Post: 07-11-2005, 12:50 PM

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •